Flood, Thurston T X Se/Sw Mason/C&se Grays Harbor/W Lewis
- When
- January 29, 5:30 AM PST to January 31, 4:00 AM PST
- Where
- Thurston T X Se/Sw Mason/C&se Grays Harbor/W Lewis forecast zone
- Reported by
- OFFICIAL NWS OBS.
After 1 to 4 inches of rain fell, minor flooding occurred on the Snohomish, Tolt and Skookumchuck rivers, with moderate flooding on the Snoqualmie. A few roads were closed in the Snoqualmie valley.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
After 1 to 4 inches of rain fell, minor flooding occurred on the Snohomish, Tolt and Skookumchuck rivers, with moderate flooding on the Snoqualmie. A few roads were closed in the Snoqualmie valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 29, 2:30 AM PST, 3 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
230 AM PST THU JAN 29 2004
.SYNOPSIS...A FRONTAL SYSTEM WILL BRING HEAVY PRECIPITATION TO
WESTERN WASHINGTON THROUGH THURSDAY NIGHT. THE HEAVIEST RAIN WILL
FALL IN SOUTHWEST WASHINGTON AND THE SOUTH CASCADES. HEAVY SNOW WILL
ONLY FALL IN THE HIGHER ELEVATIONS OF THE CASCADES THURSDAY...BUT
THE SNOW LEVEL WILL PLUMMET THURSDAY NIGHT. WESTERN WASHINGTON
RIVERS WILL RISE DRAMATICALLY THROUGH THURSDAY NIGHT.
&&
.DISCUSSION...
WARM FRONT CURRENTLY STALLED OVER S WA THIS MORNING SHOULD LIFT
N INTO CENTRAL WA DURING THE AFTERNOON AS A STRONG SURFACE WAVE
APPROACHES. RADAR AND SATELLITE INDICATE RAINFALL ON THE INCREASE
OVER THE CWA THIS MORNING AND THIS TREND SHOULD CONTINUE THROUGH THE
DAY. WV IMAGE SHOWS A DEEP MOISTURE PLUME ALL THE WAY OUT TO 150 W
WITH MODEL AND DERIVED PRECIPITABLE WATER VALUES UP TO 2 INCHES IN
THIS MOISTURE STREAM. FLOODING REMAINS A BIG CONCERN WITH STRONG
FLOW AND HIGH RAINFALL RATES. CURRENT HYDRO MODELS BRING SEVERAL
RIVERS ABOVE FLOOD STAGE BY LATER TONIGHT. THE FLOOD WATCH IN
EFFECT LOOKS GOOD...AND WILL LIKELY LEAD TO WARNINGS BY THE DAY
SHIFT. WILL HAVE TO WATCH THE DEEPENING NATURE OF THE SURFACE LOW
AS IT MOVES ONTO THE CENTRAL WA COAST THIS AFTERNOON. MODELS
CURRENTLY KEEP THE STRONGEST GRADIENTS S OF OUR CWA...SO MAINLY SCA
WINDS FOR THE CENTRAL/N WA WATERS. STRONG COLD AIR ADVECTION BEHIND
THE FRONT LATER TONIGHT WILL BRING SNOW LEVELS DOWN CONSIDERABLY.
850 MB TEMPS FALL TO -5C WITH 1000-500MB THICKNESS VALUES DOWN TO
522DM. WITH FLOW ONSHORE...THIS GIVES SNOW LEVELS AROUND 1000
FEET. HOWEVER...A CONVERGENCE ZONE SHOULD SET UP WITH SOME HEAVIER
PRECIP ON FRI...POSSIBLY DRAGGING DOWN SNOW LEVELS A BIT N OF SEA.
NOT EXPECTING ANY ACCUMULATION GIVEN THE ONSHORE FLOW AND WARM
SURFACE SO WILL BACK OFF A TAD ON PREVIOUS WORDING. MOUNTAINS SHOULD
DO QUITE WELL WITH THIS SYSTEM...ALTHOUGH SNOW LEVELS REMAIN HIGH
AROUND 5000 FT AHEAD OF THE FRONT. WILL LEAVE THE WINTER STORM
WARNING IN EFFECT FOR SNOW AT ONLY THE HIGHEST PASSES TODAY. SNOW
LEVEL FALLS BELOW ALL PASSES TONIGHT WITH ADDITIONAL ACCUMULATION
EXPECTED.
SCATTERED SHOWERS OR CONVERGENCE ZONE PRECIP UNTIL THE NEXT LOW
MOVES IN FROM THE NW. THIS TRAJECTORY NORMALLY BARES WATCHING WITH
FLOW BECOMING OFFSHORE AS THE LOW APPROACHES. THIS MIGHT GIVE LOW
LAND SNOW IF LOW DEW POINT AIR HAS SETTLED IN...BUT THIS DOES NOT
APPEAR TO BE THE CASE WITH THE COLD AIR REMAINING BOTTLED UP OVER BC
AND LITTLE CLEARING AHEAD OF THE LOW. LATEST GFS RUN ALSO BRINGS
THE LOW ACROSS RIGHT THE AREA...RATHER THAN DOWN THE COAST...WHICH
WOULD SWITCH FLOW TO ONSHORE AND KILL THAT POSSIBILITY ANYWAY.
LOOKS LIKE A COOL SHOWERY PATTERN. ONCE THIS SYSTEM PASSES...THINGS
GET A LITTLE MORE INTERESTING. COLDER AIR ALOFT IS IN PLACE AND
GRADIENTS BECOME OFFSHORE. THIS MAY ALLOW ADDITIONAL COLD AIR FROM
BC TO FILTER IN FROM THE N. THE GFS RUN NOW BRINGS A CUT OFF UPPER
LOW WITH A CLOSED DOUBLE STRUCTURE SURFACE LOW INTO OREGON AND S
WA. THE GFS GENERATES LIGHT QPF OVER W WA WITH THE N PART OF THE
LOW. THIS COULD PRODUCE LOW LAND SNOW WITH LOW LEVEL FLOW ALL
OFFSHORE. WILL HAVE TO WATCH BUT SINCE THE LATEST SOLUTION IS QUITE
DIFFERENT FROM THE PREVIOUS RUN...WONT JUMP ON THE IDEA
COMPLETELY. WILL GO AHEAD AND LEAVE THE MIX MENTION FOR AREAS N OF
SEATTLE AND LEAVE LOW SNOW LEVELS ELSEWHERE...MAINLY 500 TO 1000
FT.
&&
.SEW...WINTER STORM WARNING FOR THE OLYMPICS AND CASCADES THROUGH
THURSDAY NIGHT ABOVE 4000 FEET.
.SMALL CRAFT ADVISORY COAST FOR ROUGH BAR CONDITIONS.
.SMALL CRAFT ADVISORY CENTRAL STRAIT.
.FLOOD WATCH GRAYS HARBOR...MASON...SNOHOMISH...KING...
PIERCE...THURSTON...LEWIS COUNTIES THURSDAY THROUGH SATURDAY.
.KATX...VCP21/CSR21...OPERATIONAL.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SEATTLE WA 1054 AM PST WED JAN 28 2004 WAZ017-018-291430- WEST SLOPES CENTRAL CASCADES AND PASSES- WEST SLOPES NORTHERN CASCADES AND PASSES- 1054 AM PST WED JAN 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL WEST SLOPES OF THE CASCADES. .DAY ONE... A WINTER STORM WARNING IS IN EFFECT. SEE THE WINTER WEATHER BULLETIN...WWUS46...FOR DETAILS. .DAYS TWO THROUGH SEVEN... A WINTER STORM WARNING IS IN EFFECT FOR THURSDAY. SEE THE WINTER WEATHER BULLETIN...WWUS46...FOR DETAILS. A FLOOD WATCH IS IN EFFECT FOR THURSDAY THROUGH SATURDAY FOR THE RIVERS IN SNOHOMISH...KING...PIERCE...AND LEWIS COUNTIES. SEE THE FLOOD WATCH BULLETIN...WGUS66...FOR DETAILS. WAZ012-291430- OLYMPICS- 1054 AM PST WED JAN 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OLYMPICS. .DAY ONE... A WINTER STORM WARNING IS IN EFFECT. SEE THE WINTER WEATHER BULLETIN...WWUS46...FOR DETAILS. .DAYS TWO THROUGH SEVEN... A WINTER STORM WARNING IS IN EFFECT FOR THURSDAY. SEE THE WINTER WEATHER BULLETIN...WWUS46...FOR DETAILS. A FLOOD WATCH IS IN EFFECT FOR THURSDAY THROUGH SATURDAY FOR THE RIVERS IN MASON AND GRAYS HARBOR COUNTIES. SEE THE FLOOD WATCH BULLETIN...WGUS66...FOR DETAILS. WAZ003>008-010-011-016-291430- CENTRAL CASCADE FOOTHILLS-CENTRAL COAST-EVERETT AND VICINITY- NORTHERN CASCADE FOOTHILLS-NORTHWEST INTERIOR- SEATTLE METROPOLITAN AREA-HOOD CANAL/KITSAP PENINSULA- SOUTHWEST INTERIOR-TACOMA AREA-CENTRAL COAST- 1054 AM PST WED JAN 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST INTERIOR...THE CENTRAL COAST...THE NORTHWEST INTERIOR...THE NORTHERN AND CENTRAL CASCADE FOOTHILLS...AND THE PUGET SOUND...INCLUDING THE SEATTLE METROPOLITAN AREA...EVERETT AND VICINITY...AND THE TACOMA AREA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A FLOOD WATCH IS IN EFFECT FOR THURSDAY THROUGH SATURDAY FOR THE RIVERS IN SNOHOMISH...KING...PIERCE...LEWIS...THURSTON...MASON...AND GRAYS HARBOR COUNTIES. SEE THE FLOOD WATCH BULLETIN...WGUS66...FOR DETAILS. PZZ130>135-150-153-156-170-173-176-WAZ001-002-009-010-013>015-291430- ADMIRALTY INLET AREA-EASTERN STRAIT OF JUAN DE FUCA-NORTH COAST- SAN JUAN ISLANDS-WESTERN STRAIT OF JUAN DE FUCA- WESTERN WHATCOM COUNTY- 1054 AM PST WED JAN 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL COASTAL WATERS AND THE INLAND WATERS OF WASHINGTON...THE NORTH COAST...THE ADMIRALTY INLET AREA...WESTERN WHATCOM COUNTY...THE STRAIT OF JUAN DE FUCA...AND THE SAN JUAN ISLANDS. .DAY ONE... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382432, 5382433, 5382534, 5382535.